Medical Q&As

Dianette - interact with antibiotics?

I have been on erythromycin for the treatment of a chest infection. I am also on Dianette, the contraceptive pill, and did not use additional protection during sexual intercourse. Does this mean I am at an increased risk of pregnancy?

It is suggested that short-term courses of broad spectrum antibiotics can theoretically reduce the effectiveness of oral contraceptive pills. A cautious approach is generally recommended when a woman using the pill is prescribed a broad spectrum antibiotic. In that situation it is generally recommended that extra contraceptive precautions be taken for the duration of the course of antibiotic and for seven days after it has been stopped. However, erythromycin and the sulphonamide class of drugs are not known to interact with the oral contraceptive pill. Therefore you can regard yourself as not being at any increased risk of pregnancy.